Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 27, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Sep 3, 2003, 11:38 PM EDT for Accomack County, Northampton County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2003, 11:38 PM EDT (03:38 UTC)
- Expired
- Sep 4, 2003, 2:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Accomack County, VA, Northampton County, VA
The radar
The Norfolk radar (KAKQ), 120 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 3.6 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 586 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KAKQ 040338 FFWAKQ VAC001-131-040635- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 1138 PM EDT WED SEP 3 2003 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... ACCOMACK COUNTY IN EASTERN VIRGINIA NORTHAMPTON COUNTY IN EASTERN VIRGINIA * UNTIL 230 AM EDT * THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...EXMORE...CAPE CHARLES...WILLIS WHARF... PARKSLEY...ONLEY AND ONANCOCK. * AT 1130 PM...ACCOMACK COUNTY OFFICIALS REPORTED FLOODING IN BLOXOM. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. LAT...LON 3794 7590 3723 7630 3707 7588 3779 7547 $$ CULLEN
2 follow-up statements
000
WGUS71 KAKQ 040442
FFSAKQ
VAC001-131-040630-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1240 AM EDT THU SEP 4 2003
...A FLASH FLOOD WARNING CONTINUES UNTIL 230 AM EDT FOR ACCOMACK
AND NORTHAMPTON COUNTIES...
AT 1230 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AREAS
OF HEAVY RAIN OVER THE SOUTHERN HALF OF NORTHAMPTON COUNTY AND OVER
THE NORTHEASTERN CORNER OF ACCOMACK COUNTY. RADAR ESTIMATES OF
RAINFALL INDICATE UP TO AN INCH OF RAIN HAS FALLEN IN THESE AREAS
DURING THE PAST HOUR.
THE STEADIEST AND HEAVIEST RAIN WILL BE MOVING OFF THE SOUTHERN
DELMARVA COAST BY AROUND 1 AM. HOWEVER...SCATTERED SHOWERS...SOME
WITH BRIEF HEAVY DOWNPOURS...WILL CONTINUE OVER THE VIRGINIA EASTERN
SHORE OVERNIGHT.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.
$$
CULLEN
&&
LAT...LON 3738 7604 3726 7588 3718 7566 3750 7553
3796 7529 3793 7582000 WGUS71 KAKQ 040523 FFSAKQ VAC001-131-040550- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 121 AM EDT THU SEP 4 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 230 AM FOR ACCOMACK AND NORTHAMPTON COUNTIES HAS BEEN CANCELLED... THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA...THEREFORE THE WARNING HAS BEEN CANCELLED. SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. $$ CULLEN && LAT...LON 3797 7582 3706 7606 3709 7569 3800 7545
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 9:28 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Sep 3, 9:28 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 928 PM EDT WED SEP 3 2003 CONVECTION CONTINUES OVER ERN/SE VA AND NE NC...THOUGH OVER THE PAST HOUR HAS DIMINISHED APPRECIABLY IN BOTH INTENSITY AND AREAL COVERAGE. THE MAIN CONCERN THIS EVENING HAD BEEN WITH THE HEAVY RAIN (LOCALIZED FLOODING). WSW-ENE STATIONARY FRONT HAS BECOME POORLY DEFINED OF LATE...AS MAIN COLD FRONT CONTINUES TO PRESS TOWARD THE ATLC SEABOARD. WV AND LONGWAVE IR LOOPS HOWEVER CONTINUE TO SHOW WARM CONVEYOR BELT OR DEEP MID/UPPER LEVEL MOIST AXIS STRETCHING FROM THE SUBTROPIC REGION S OF BAJA NE TO THE MID ATLC COAST. FOR THE OVERNIGHT...LATEST GFS AND RUC SHOW INCREASED RRQ REGION UPPER JET FORCING AND 850/500 MB FRONTOGENESIS BUILDING E OF THE OHIO VALLEY...WITH DECENT QVECTOR CONVERGENCE DEVELOPING ON THE WARM SIDE (OVER OUR REGION). THIS SHOULD CONTINUE TO SUPPORT RAIN CHANCES OVERNIGHT...ALBEIT MAINLY SCATTERED OVER THE FCST AREA GIVEN THE LOSS OF DIURNAL HEATING AND WITH THE STRONGER 925/850 MB THETA-E INFLOW (ELEVATED MOISTURE CONVERGENCE) TO OUR NORTH. DO NOT PLAN ON MAKING MANY CHANGES TO THE PREVIOUS MIN TEMP FORECAST. MARINE FORECAST...WILL RAISE A SCA FOR A PORTION OF THE COASTAL WATERS (CAPE CHARLES LIGHT TO CURRITUCK BEACH LIGHT) DUE TO THE INCREASED SWELL (5FT SEAS...13 SECOND PERIOD). .AKQ... .MD...NONE. .VA...SCA FOR SEAS CSTL WTRS CAPE CHARLES LGT TO VA/NC BORDER. .NC...SCA FOR SEAS CSTL WTRS CAPE CHARLES LGT TO CURRITUCK BEACH LGT. HURLEY
Hazardous weather outlook, Sep 3, 6:34 AM EDT, 17 hours 4 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-031600- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE WAKEFIELD VA 634 AM EDT WED SEP 03 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE ATLANTIC BEACHES FROM CAPE CHARLES LIGHT TO CURRITUCK BEACH LIGHT. .DAYS TWO THROUGH SEVEN... BUILDING SWELLS IN ASSOCIATION WITH HURRICANE FABIAN PASSING WELL OFFSHORE WILL LEAD TO DANGEROUS HIGH SURF AND A HIGH RISK FOR RIP CURRENTS LATE THIS WEEK INTO THE UPCOMING WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BROWN THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Local storm report, Sep 3, 7:42 PM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0742 PM EDT WED SEP 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM HAMPTON VA 45 MPH WIND GUST
09/03/03 CITY OF HAMPTON PEA-SIZED HAIL. NEAR
LANGLEY AFB. REPORTED BY
TRAINED SPOTTER.
FOSTERSpecial weather statement, Sep 3, 9:43 PM EDT, 1 hour 55 minutes before
VAZ087-089-092>094-096-040245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 943 PM EDT WED SEP 3 2003 ...STRONG THUNDERSTORMS MOVING TOWARDS HAMPTON ROADS... AT 943 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS IN A LINE FROM 13 MILES WEST OF SMITHFIELD TO 6 MILES NORTHEAST OF DAHLIA...OR FROM 6 MILES SOUTH OF SURRY TO 6 MILES NORTHEAST OF DAHLIA...MOVING EAST AT 20 MPH. THE LINE OF STORMS WILL BE NEAR COURTLAND AROUND 1020 PM...NEWPORT NEWS AROUND 1025 PM...SMITHFIELD AROUND 1030 PM...AND FRANKLIN AROUND 1045 PM. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE HOLLAND...LANGLEY AFB AND WINDSOR. EXPECT TORRENTIAL DOWNPOURS AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. VERY HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN SOME AREAS. FOSTER && LAT...LON 3710 7684 3655 7762 3658 7686 3712 7626
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 8:21 PM EDT | Special Marine Warning | AKQ | 39 min | |
| Sep 3, 8:21 PM EDT | Special Marine Warning | AKQ | 39 min | |
| Sep 3, 10:33 PM EDT | Flash Flood Warning | AKQ | City of Chesapeake, City of Hampton, City of Newport News, City of Norfolk, City of Portsmouth, City of Suffolk and 1 more | 3 hr |
| Sep 4, 2:50 PM EDT | Tornado Warning | AKQ | Chesterfield | 30 min |
| Sep 4, 4:57 PM EDT | Special Marine Warning | AKQ | 93 min |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.